Tylenol may weaken infant vaccines

by Alenka

TylenolMy babies always feel out of sorts after a series of vaccines. Their body temperature would rise, as well as their fussiness. My pediatrician routinely advises to give them some Tylenol to make them feel better. Apparently – not a good idea.

An international research team led by Roman Prymula, MD, of the University of Defense, Czech Republic, finds that Acetaminophen, the active ingredient in Tylenol, weakens infants’ immune responses to vaccines.
In a study looking at whether acetaminophen really prevents vaccine-related fever, Prymula and colleagues found that the common over-the-counter pain remedy dampens vaccine-induced immune responses.

It’s not yet clear whether other fever-reducing drugs, such as ibuprofen, have the same effect. But the researchers warn doctors and parents to try to avoid using acetaminophen, ibuprofen, or other fever-reducing drugs to prevent vaccine-related fever. And of course, aspirin should never be given to a child with fever.

It’s good advice, says Robert T. Chen, MD, chief of vaccine safety for the CDC’s National Immunization Program.

A fever is likely a critical part of the immune response to any infection or vaccination, so dampening fever after immunization is probably not a good idea for most kids, Chen tells WebMD.

It is easy for the doctors to say… but what should parents do if the temperature rises after the vaccinations? Chen and Primula both agree, that it is not the temperature that matters, but overall kid’s reaction: while the child is playing and going on with his daily activities without a problem, it is better to avoid any pain medication. If the baby becomes fussy, appears sick or some other out of the ordinary reaction takes place, then it is better to consult a doctor and to inquire if using Tylenol would be a good idea in this situation. Primula points out that after the vaccinations, even without acetaminophen the temperature rarely rises above 103′F anyway.

The Prymula study and an editorial by Chen and colleagues appear in the Oct. 17 issue of The Lancet. You can find more at WebMD: Tylenol May Weaken Infant Vaccines.